Colorado, 2005

Hail and Damaging Winds in Colorado, August 25, 2005

August 25, 2005 · NWS BOU · 5 events in 3 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 1:45 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU AUG 25 2005

.SHORT TERM...CONVECTION ONGOING ACRS THE CWFA.  MUCH OF THIS IS
BEING DRIVEN BY A SECONDARY BRANCH OF JET STREAM ENERGY. CONVECTION
MIGHT LAST A BIT LONGER THAN USUAL AS A RESULT WITH A FEW CELLS
LINGERING AFTER SUNSET.  DUAL PRIMARY THREATS FM STORMS THIS EVENING
AS AIRMASS ACRS ERN CWFA QUITE DISSIMILAR TO THAT OF THE MTNS.
SNDGS SUPPORT MICROBURST TYPE STORMS IN THE HIGH COUNTRY WHILE MUCH
BETTER DWPTS EXIST OVER THE FAR NORTHEAST.  DWPTS IN THE LWR 60S
EAST OF STERLING AND SOME LARGE HAIL PSBL AND SVR TSTM WATCH ONGOING
FOR THE PLAINS.  FOR THE REST OF THE SHORT TERM PERIOD...AIRMASS WL
DRY OUT APPRECIABLY AFTER PASSAGE OF UPPER TROF OVERNIGHT.  SOME
COOLING WL OCCUR BHND THE TROF TMRW AND ATMS WILL PBLY BE TOO STBL
FOR ANY CONVECTION ON THE PLAINS.  THUS...WL RMV ALL POPS FOR THE
ENTIRE FCST AREA TMRW.  TEMPS IN CURRENT FCST LOOK ON TRACK.

.LONG TERM...FRI NGT-SUN...MDLS BLD UPR RDG OVR CNTRL RCKYS THRU
PRD.  GUD CAPES ON PLAINS FRI EVE...BUT AMS IS CAPPED BY SUM MID
LVL CIN.  SAME IS TRUE ON SAT AFTN AND EVE...BUT CIN IS LESS AND
WILL MENTION A SLIGHT CHC OF TSTMS FAVORING THE SRN PTN OF AREA.
ON SUN ETA12 SOUNDINGS SHW DECENT CAPES WITH LTL CIN BUT NEITHER
ETA OR GFS SHOWS ANY PCPN...SO WILL KEEP AMS DRY.  THERE IS ALSO
A WK SHT WAVE ON SAT AFTN WHICH MAY ENHANCE CNVCTV DVLPMNT THEN.
TEMPS WILL BE A LTL COOLER ON SAT WITH HI PRES OVR AREA WITH SUM
WARMING AGN ON SUN DUE TO DVLPG LEE TROFG.  WILL MAKE ONLY SMALL
ADJUSTMENTS TO MOS TEMP GUIDANCE BUT FAVOR WRMR ETA SFC TEMPS ON
SUN OVR COOLER GFS MOS GUIDANCE VALUES.

IN EXTENDED PRD...MON-THU...MDLS MAINTAIN FLAT UPR RDG OVR CNTRL
RCKYS THRU PRD AS MAIN WLY FLO ALOFT WILL RMN TO N OF AREA.  GFS
SHWS NO PCPN ACROSS AREA THRU PRD...SO SEE NO REASON TO KEEP ANY
IN FCST ATTM.  TEMPS WILL BE A LTL COOLR ON TUE IF TIMING OF UPR
TROF AND PAC CDFNT ARE ON TRACK.  SAME MAY BE TRUE FOR THU...BUT
MOS TEMP GUIDANCE VALUES ARE NOT REFLECTIVE OF THIS.  TEMPS WILL
BE NR OR SLIGHTLY ABV SEASONAL NORMS THR PRD.

&&

.BOU...NONE.

&&

046/GARD...WFO BOULDER
Hazardous weather outlook, Aug 25, 9:33 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU AUG 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THE
NORTHEAST PLAINS AND IN THE HIGH COUNTRY.  SOME SEVERE STORMS WILL
BE POSSIBLE AFTER 4 PM NEAR THE NEBRASKA BORDER WITH THE PRIMARY
THREATS BEING STRONG WINDS AND LARGE HAIL.  ONLY ISOLATED STORMS ARE
EXPECTED IN THE FRONT RANGE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/GARD...WFO BOULDER

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
August 25, 3:30 PM MST
Where
Lincoln County, 8 mi NE of Karval
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -103.433

Hail, Washington

When
August 25, 3:30 PM MST
Where
Washington County, Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -102.950

Hail, Washington

When
August 25, 4:01 PM MST
Where
Washington County, Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -103.200

Thunderstorm Wind, Washington

When
August 25, 4:20 PM MST
Where
Washington County, 11 mi SE of Akron
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.050, -103.050

Thunderstorm Wind, Phillips

When
August 25, 5:14 PM MST
Where
Phillips County, Holyoke
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471537, 5471607, 5471534, 5471535, 5471536.